Results 1 to 9 of 9

Thread: Dulcolax supository vs digital stimulation

  1. #1

    Question Dulcolax supository vs digital stimulation

    Hello, Im T6 complete. I’ve been 12 years post injury using digital stimulation in bowel management, it was and still working good. Until recently, i started noticing more frequent blood (like once every two or three month or more) caused by my fingers irritating the rectum which makes me halt the bowel operation until next day so the rectum wall could heal. It’s nothing more than a lump, bump, pimple kind of that was irritated or a very tiny fissure. So I decided to move on and use dulcolax supository, in order to avoid further exhaustion and irritation of the interior of the rectum. My questions are: I hear that people are afraid that the intestine get used to dulcolax supository in order to empty itself, but in our case arent we (like our intestine) already used to digital stimulation? So nothing is changing, am i right? Or do they mean, like if we get used to dulcolax supository then even digital stimulation won’t work anymore? Another question: Any of you have been using dulcolax for long period of time like many years and on regular basis like everyday? or every two days? Another question: do you use lubricant after say 30 minutes of putting the supository in order to help extracting the stool? Another question: Did Dulcolax cause you accidental diarhea after say like hours of evacuating the stool, i mean its effect could last that long? One more question, i am used to lay on my right to empty my bowel, however on dulcolax they suggest laying on the left, it would be harder for me to lay on the left due to my spasticity, so do you think it could make a difference, like i should try to do it on the left, is it indeed better, like it makes great difference? My last question: Is it ok, for us, paraplegics with complete SCI, to use dulcolax supository everyday?
    Many thanks!

  2. #2
    First off, the brand name Ducolax is a vegetable oil based suppository that contains bisacodyl as the active ingredient. The oil based suppository takes a long time to melt in the rectum and to take effect. The Magic Bullet suppository suspends the active ingredient, bisacodyl, in a water based medium that melts much quicker than the Ducolax. That said, both formulations can cause "after burn," which can cause accidents after a bowel program seems to be finished.

    Magic Bullet: https://conceptsinconfidence.com/ind...chk=1&Itemid=2

    Generally a bowel program with a Magic Bullet is done every other day. Some supplementary things you can do to increase the effectiveness of the Magic Bullet is to take a fiber bulking agent like Metamucil, eat several dried prunes per day and drink adequate (but don't go over board) fluids. In addition you need to make sure that you clear the anal canal of all stool before inserting the Magic Bullet. Once the Magic Bullet is inserted give it some time to work. Get up in a commode and if you don't get a response in about 10 minutes, do a digital stimulation to bring down more stool. Just when you think you bowel program must be done, do another digital stimulation with lubricant to get residual stool and mucous out of the anal canal/rectal vault. Once there this no more stool or mucous produced, clean up and wash the anus. Sometimes it is a good idea to place a disposable pad under you, just in case there is some leakage of stool after you think the bowel program must be done. But digital stimulation is important until you are sure there is not Magic Bullet after burn. That said, don't do so much digital stimulation that you cause trauma and bleeding.

    A bowel program, after the Magic Bullet is inserted is best done sitting up in a commode chair. Gravity helps.

    Generally speaking a bowel program done every other day is desirable. But if every day works for you, you need t figure that out for yourself.

  3. #3
    thank you gjnl for your reply. very good information and very beneficial

  4. #4
    can you clarify more the term: “after burn”. you mean the residue from the melting of the suppository or you mean the real sensation of burning?
    thanks

  5. #5
    Senior Member
    Join Date
    May 2010
    Location
    Southern California
    Posts
    398
    I use both but only because digistim did not work well for me alone. Yes, Bisacodyl will change your intestines so their own motility will be less. They even change the color of your intestine, which I l earned when I got a colonoscopy. If you feel pain where the rectum is damaged, did you try avoiding that area? I would certainly try everything to find a way to us only digistim, but if you cannot, you cannot. I use bisacodyl (magic bullet) daily, as many do. I get quite uncomfortable if I do not BM daily.

  6. #6
    Quote Originally Posted by moor View Post
    can you clarify more the term: “after burn”. you mean the residue from the melting of the suppository or you mean the real sensation of burning?
    thanks
    "After burn" (some call it butt snot) is mucus that is expelled several minutes to several hours after a bowel program has been completed. It is probably caused by irritation to the lining of the intestines and rectal vault by the bisacodyl ingredient. It smells and is messy. This doesn't happen every time you have a bowel program, but it is always an unwanted surprise. Doing a couple extra digital stimulations when you think the bowel program is finished and waiting a few minutes to clean up helps to reduce the frequency of incidents.

  7. #7
    thank you tetra for your great input

  8. #8
    Quote Originally Posted by gjnl View Post
    "After burn" (some call it butt snot) is mucus that is expelled several minutes to several hours after a bowel program has been completed. It is probably caused by irritation to the lining of the intestines and rectal vault by the bisacodyl ingredient. It smells and is messy. This doesn't happen every time you have a bowel program, but it is always an unwanted surprise. Doing a couple extra digital stimulations when you think the bowel program is finished and waiting a few minutes to clean up helps to reduce the frequency of incidents.
    i always wondered where that mucus come from the next day!

  9. #9
    I used digital stimulation for several years and developed a pretty bad case of frequently-bleeding hemorrhoids from it. After surgery for the roids, I cut way back on stool softeners so I could do the bowel routine every other day. And then I switched to a solution like Enemeez that I inject using a tool called Lubricant Launcher, available on the web from sex shops. When I think I'm finished with the bowel routine, I roll into the shower and use a hand shower to spray a very hard hot water spray my anus. For this to work for me it has to be both a hard spray and hot water, no hotter than I can spray on my face. A gentle spray won't do it. That spray stimulation seems to take the place of dig-stim and it gets rid of the last little bit of stool and any mucus problem. Some days, when my poop is particularly stubborn, my whole bowel movement is after the water hits me. If you have never experimented with a hand shower, I highly recommend it even if you have to spend a night in a hotel to get access to one.

Similar Threads

  1. digital stimulation
    By jack in forum Care
    Replies: 12
    Last Post: 07-24-2018, 09:31 PM
  2. Digital Stimulation ...
    By swordfish in forum Care
    Replies: 9
    Last Post: 10-19-2010, 09:27 PM
  3. digital stimulation
    By wewe in forum Care
    Replies: 6
    Last Post: 01-12-2008, 08:04 PM
  4. digital stimulation info.
    By siglrm in forum Care
    Replies: 2
    Last Post: 08-22-2002, 09:40 PM
  5. digital stimulation
    By tinern in forum Care
    Replies: 1
    Last Post: 06-06-2002, 05:48 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •